Hail, Venango
- When
- July 28, 12:25 PM EST
- Where
- Venango County, 2.81 mi N of Dempseytown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.560, -79.790
As a cold front moved across the Upper Ohio Valley, scattered severe thunderstorms and isolated flooding occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
As a cold front moved across the Upper Ohio Valley, scattered severe thunderstorms and isolated flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 9:26 AM EST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1026 AM EDT SAT JUL 28 2012 .SYNOPSIS... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EVENING, THEN A DEW POINT FRONT WILL BRING LOW HUMIDITY SUNDAY AND MONDAY AS TEMPERATURES STAY SEASONABLE. && .NEAR TERM /THROUGH TONIGHT/... BASED ON RECENT SURFACE AND RADAR DATA, COUPLED WITH RECENT HRRR, WRF-NMM AND SREF MODEL OUTPUT, HAVE LIMITED MENTION OF SCATTERED THUNDERSTORMS TO I-80 CORRIDOR THIS MORNING, WITH ISOLATED SHOWERS FURTHER SOUTH. THESE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE RUNNING AHEAD OF THE SLOW SOUTHBOUND DEW POINT FRONT EXITING THE CANADIAN PROVINCE OF ONTARIO NORTH OF LAKE ERIE. CONTINUED HUMID CONDITIONS ACROSS THE UPPER OHIO VALLEY WILL ENHANCE INSTABILITY AS DIURNAL HEATING OCCURS, SO EXPECT THUNDERSTORMS TO REACH SCATTERED COVERAGE THIS AFTERNOON, THEN END EARLY TONIGHT AS LOWERING SURFACE DEW POINTS AND NIGHTTIME COOLING STABILIZE THE ATMOSPHERE. WILL BE MONITORING THUNDERSTORM DEVELOPMENT. CONCUR WITH SPC THAT SEVERE POTENTIAL SHOULD BE LOW, BUT GUSTY WINDS AND BRIEFLY HEAVY RAIN CANNOT BE RULED OUT CONSIDERING THE HUMID SURFACE LAYER/ PRECIPITABLE WATER UP TO 1.5 INCHES/ AND VERTICAL WIND SHEAR /EFFECTIVE BULK SHEAR UP TO 30 KTS. FORECASTED AFTERNOON HIGHS AND TONIGHTS LOWS CLOSE TO SEASONABLE LEVELS, PER BLEND OF RECENT GFS AND NAM MOS. && .SHORT TERM /SUNDAY THROUGH MONDAY/... RECENT SREF MODEL OUTPUT SHOWS HIGH PRESSURE SUBSIDENCE AND SURFACE DEW POINTS LOWER THAN SEASONABLE LEVELS /60 DEGREES/ WILL PROVIDE DRY CONDITIONS AND NO MORE THAN SCATTERED DAYTIME CUMULUS SUNDAY, AND SUNDAY NIGHT. RETURN LOW LEVEL FLOW, SOUTHWEST WINDS, IN THE WAKE OF EXITING HIGH PRESSURE, WILL ALLOW DEW POINTS TO INCREASE TO SEASONABLE LEVELS MONDAY. MOST OF THE AREA WILL REMAIN DRY, EXCEPT PERHAPS THE WV-MD MOUNTAINS WHERE A SHOWER OR STORM IS POSSIBLE MONDAY AFTERNOON, DUE TO A PASSING WEAK UPPER LEVEL SHORT WAVE IN NORTHWEST FLOW ALOFT. RECENT GFS AND NAM MOS SHOW LOWS SUNDAY NIGHT NEAR NORMAL. HIGHS MONDAY CAN BE A COUPLE DEGREES WARMER THAN NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE LARGE SCALE PATTERN REMAINS RELATIVELY CONSTANT THROUGH THE EXTENDED PORTION OF THE FORECAST WITH BETTER THAN AVERAGE MODEL AGREEMENT ON THIS. IN WHAT IS SOMEWHAT REMINISCENT OF A WINTERTIME PATTERN...THE HUDSON BAY LOW HAS ESTABLISHED ITSELF AND SEEMS RATHER INSISTENT IN HOLDING ITS GROUND THROUGH NEXT WEEK. FLOW AROUND THE UPPER LOW KEEPS A GENERAL WEST-NORTHWEST UPPER LEVEL REGIME OVER THE FORECAST AREA WITH THE MEAN LONG WAVE TROUGH AXIS NEAR OR SLIGHTLY EAST OF THE FORECAST AREA ALL WEEK. THIS FLOW KEEPS MID-LEVEL HEIGHTS A BIT LOWER THAN NORMAL...WHICH WILL RESULT IN COLDER AIR BEING PRESENT IN THE MID-LEVELS. THIS WILL ALLOW FOR DESTABILIZATION OF THE COLUMN...AND WITH ANY AMOUNT OF INSULATION OR WEAK SHORT WAVE DISTURBANCES RUNNING THROUGH THE AREA...IT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. THE CLOUDS AND SHOWER PROSPECTS DUE TO THIS TROUGHINESS MAY ALSO LIMIT HOW WARM DAYTIME TEMPERATURES GET. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... RECENT SURFACE AND SATELLITE DATA SHOW IFR STRATUS AND FOG SPREADING SOUTHWARD PAST THE I-70 CORRIDOR LATE THIS MORNING. MVFR STILL FARTHER SOUTH. DAYTIME HEATING WILL INCUR INCREASED VERTICAL MIXING, SO EXPECT CONDITIONS LIFTING THROUGH MVFR LEVELS EARLY THIS AFTERNOON TO VFR LATE THIS AFTERNOON. EXPECT THUNDERSTORMS TO INCREASE TO SCATTERED COVERAGE THIS AFTERNOON, BEFORE DISSIPATING THIS EVENING. THE THUNDERSTORMS CAN RESULT IN BRIEF IFR RESTRICTIONS, BUT TOO MUCH UNCERTAINTY REGARDING ONSET TIMES TO INCLUDE IN TAFS. SO AT THIS JUNCTURE, JUST MENTIONED SHOWERS. EXPECT VFR TONIGHT, BUT WILL FURTHER CONSIDER POTENTIAL OF LATE NIGHT FOG FORMATION WITH 18Z TAF ISSUANCE. OUTLOOK...SUNDAY THROUGH WEDNESDAY... HIGH PRESSURE SUBSIDENCE AND DRYING WILL PROVIDE VFR SUNDAY INTO MONDAY, ALTHOUGH EARLY MORNING FOG MAY PROVIDE ISOLATED RESTRICTIONS. THUNDERSTORMS TUESDAY AND WEDNESDAY MAY PROVIDE SCATTERED RESTRICTIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 424 AM EDT SAT JUL 28 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-290830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 424 AM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 AM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG PUNXSUTAWNEY 40.94N 78.97W
07/26/2012 JEFFERSON PA PUBLIC
RTE 410. TREES REPORTED DOWN AND SHINGLES AND
DOWNSPOUTS TORN OFF HOUSE.
&&
EVENT NUMBER PBZ1200905PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 AM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG PRESIDENT 41.46N 79.56W
07/26/2012 VENANGO PA NWS STORM SURVEY
STRAIGHT LINE THUNDERSTORM WIND EVENT BEGAN AT LAT
41.46934 LON -79.53997 ENDING AT LAT 41.46857 LON
-79.53960. 10 TREES DOWN INCLUDING ONE LARGE OAK.
MAXIMUM ESTIMATED WINDS 90 MPH.
&&
EVENT NUMBER PBZ1200906The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
3 hail, 1 flood. Local standard time, as filed.
Flooding of roadways in Hampton and McCandless Township including McKnight Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402165, 402166, 402164, 402167.